Montana, 2022

Hail in Montana, July 3, 2022

July 3, 2022 · NWS MSO · 3 events in 2 counties and zones

A deep trough of low pressure across western Washington and Oregon generated enough lift, moisture and wind shear to initiate several severe thunderstorms across western Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A deep trough of low pressure across western Washington and Oregon generated enough lift, moisture and wind shear to initiate several severe thunderstorms across western Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 3, 2:03 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 3, 2:03 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT Sun Jul 3 2022

.DISCUSSION...Low pressure across eastern Washington is ushering
plenty of moisture from its southwest flow. This moisture,
afternoon heating and instability has triggered thunderstorms
across the Northern Rockies. Currently storms have developed
across central Idaho, west central and southwest Montana. Storms
will continue to develop across Northwest Montana the rest of
this afternoon and evening. Some storms will produce heavy rain
and hail in addition to lightning.

Storms will diminish toward midnight with a few remnant showers
extending into the overnight hours.

The low pressure over eastern Washington will persist over eastern
Washington through the 4th of July. Shower and thunderstorms will
once again develop across the region and once again some may be
strong with hail, heavy rain, gusty winds to 40 mph and lighting.

Given the number of outdoor activities this 4th of July please
stay tuned to the latest information from the NWS Missoula, via
our social media sites as storms can quickly develop.

Moist southwest flow and an unstable atmosphere will persist
through the remainder of the week resulting in showers and
thunderstorms each afternoon and evening.

&&

.AVIATION...Thunderstorms will be in the vicinity of all terminals
through 04/0600z. Lower visibilities and ceilings will occur nears
storms.  Large hail, lightning, gusty winds to 40 mph and heavy
rain are possible with any storm. Showers and storms will diminish
by midnight. Unstable conditions will continue through Monday.
Expect showers and storms to once again develop in the vicinity of
all terminals after 04/1800z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 3, 1:19 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
219 PM MDT Sun Jul 3 2022

IDZ006-MTZ005-006-032100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
219 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of east central Idaho
and central Ravalli Counties through 300 PM MDT/200 PM PDT/...

At 219 PM MDT/119 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles west of Darby to
20 miles west of Gibbonsville. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Darby, Victor, Conner, Woodside, Pinesdale, Sula,
Grantsdale, Charlos Heights, Corvallis, Como and Bell Crossing.

This includes Highway 93 S between mile markers 5 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4648 11408 4582 11379 4554 11436 4610 11452
TIME...MOT...LOC 2019Z 218DEG 34KT 4608 11445 4566 11432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 3, 1:45 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
245 PM MDT Sun Jul 3 2022

IDZ006-MTZ004>006-032115-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
245 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of northeastern Idaho,
south central Missoula and northwestern Ravalli Counties through 315
PM MDT/215 PM PDT/...

At 245 PM MDT/145 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 19 miles west of Florence
to 19 miles west of Victor. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lolo Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4699 11426 4654 11425 4628 11460 4671 11457
TIME...MOT...LOC 2045Z 215DEG 25KT 4668 11454 4640 11456

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Missoula radar (KMSX), 124 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ravalli

When
July 3, 2:10 PM MST to 2:15 PM MST
Where
Ravalli County, Conner
Measured
1 in hail
Crop damage
$100
Reported by
Social Media
Coordinates
45.930, -114.130

A person from Conner mentioned that quarter size hail ruined their garden.

Hail, Ravalli

When
July 3, 2:20 PM MST to 2:25 PM MST
Where
Ravalli County, 0.72 mi ENE of Sula to 4.68 mi ENE of Sula
Measured
1 in hail
Reported by
Public
Coordinates
45.834, -113.957

A report of 1 diameter hail was received just east of Sula, MT.

Hail, Sanders

When
July 3, 4:02 PM MST to 4:10 PM MST
Where
Sanders County, Lone Pine
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
47.700, -114.630

An owner of a general store reported large hail causing dented vehicles and trailers, holes in window screens, and damaged field crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031814, 1031815, 1031816.